Should I adjust my meds considering this new drug?

3 answers | Last updated: Oct 17, 2016
Brian b asked...

I am a heart patient with 6 stents in my heart. 8 months ago I discovered Dr. Furhman's Eat for Healthy and have lost over 65 lbs and radically changed my eating habits.I am not a total vegan now but not too far off. I am not on any cholesterol lower drugs because statins give me mega muscle pain issues.I am on Lisinopril, Bystolic (a new BB med), Plavix and 2 81mg aspirin. I am considering taking a low dosage of oral EDTA 500-1000 mg. Any suggestions on how to adjust the Plavix and Aspirin? Do I stop taking them while on EDTA?

Expert Answers

Pharmacist William Simonson, also known as "Dr. Si", is a board-certified geriatric pharmacist who is dedicated to improving medication use by seniors. He is a pharmacy educator and is active in publishing and presenting to health professional and consumer audiences and has been active in the area of geriatrics and long-term care pharmacy practice for more than 35 years.

Managing new medications with old ones

I certainly would not recommend that you stop taking the aspirin and Plavix without conferring with your doctor. These are important medications that are used to prevent thrombosis, a condition where blood platelets clump together and cause clots to form in blood vessels resulting in stroke, heart attack and other clotting-related problems.

Aspirin has the ability to make blood platelets "less sticky" and reduce the risk of thrombosis. Plavix® (generic name clopidogrel) also acts on platelets to reduce the risk of clots. Often people take either aspirin or Plavix but there are some conditions, including stents, in which combination therapy with both aspirin and Plavix may be appropriate. As with any medication there is a risk vs. benefit consideration when these two medicines are used together. The combination may be more effective than aspirin or Plavix taken alone, but it may also increase the risk of bleeding.

Unfortunately, it is not possible for me to provide a definitive recommendation whether you need to adjust your Plavix and Aspirin dosage if you start taking EDTA but I can provide some information that you will hopefully find valuable.

EDTA is approved to treat poisoning caused by lead and some other heavy metals. It is a chelating agent which means that it binds to these toxic metals and helps to eliminate them from the body.

Some people use EDTA in an attempt to treat atherosclerotic plaque in blood vessels with the thought that it might also bind with calcium in the plaques to help remove them from the body. There is some evidence that EDTA may decrease the risk of thrombosis but it is not well-studied or approved for this use.

The answer to your question hinges on whether there is a drug interaction between the aspirin and Plavix and the EDTA. The use of this combination has not been well-studied but before you take the EDTA here are some things to consider. EDTA is not commonly associated with bleeding as a side effect so that gives us a clue that an interaction resulting in bleeding would not be likely. And, EDTA is not metabolized in the liver which also points to a decreased likelihood that an interaction with the aspirin and Plavix might occur since many drug interactions result from increases or decreases of drug metabolism in the liver. But, the bottom line is that I can't tell you for sure if an interaction with the EDTA would necessitate a dosage adjustment of your aspirin and Plavix dosage. There are simply too many variables to predict the extent of the interaction, if any, and it has not been well studied.

What I would suggest is that you discuss your thoughts about taking EDTA with your cardiologist. He or she may have experience with other stent patients who have used this combination of medications. Also, speak with your pharmacist to see if he or she has any experience with that combination. And finally, contact the manufacturer of your EDTA to see if they have any information on drug interactions involving their product. Since they are profiting from your purchase they should also provide information on how to use their product effectively and what potential complications or drug interactions may result.

Community Answers

Javeenbro answered...

I;m on coumadin,plavix & aspirin. I'm a heart patient with two stents,also diabetic 2 and on glucophage and all this is making me sick, seems I'm hungry all the time, my tummy burns and all the reflux meds are like long does it normally take to adjust to plavix and start like feeling like a person again?been on plavix for 3 months. Thanks, Jerri

Nealbear answered...

I have learned a lot from -The Vitamin C Foundation. All you need to know is there. Read. Thanks, Nealbear